Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 55, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 27, 2024, 12:28 AM EDT for Barnstable County, Massachusetts. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2024, 12:28 AM EDT (04:28 UTC)
- Expired
- Jun 27, 2024, 12:44 AM EDT
- In force
- 16 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barnstable County, MA
The radar
The Boston radar (KBOX), 83 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 4.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009
WUUS51 KBOX 270428
SVRBOX
MAC001-270530-
/O.NEW.KBOX.SV.W.0055.240627T0428Z-240627T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
1228 AM EDT Thu Jun 27 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northeastern Barnstable County in southeastern Massachusetts...
* Until 130 AM EDT.
* At 1228 AM EDT, a severe thunderstorm was located near
Provincetown, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Provincetown and Truro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4198 7011 4201 7014 4199 7021 4206 7028
4211 7022 4210 7013 4210 7011 4200 6999
TIME...MOT...LOC 0428Z 251DEG 47KT 4205 7030
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Manning1 follow-up statement
582
WWUS51 KBOX 270444
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
1244 AM EDT Thu Jun 27 2024
MAC001-270453-
/O.CAN.KBOX.SV.W.0055.000000T0000Z-240627T0530Z/
Barnstable MA-
1244 AM EDT Thu Jun 27 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNSTABLE COUNTY
IS CANCELLED...
The storm which prompted the warning has moved east of Cape Cod.
Therefore, the warning has been cancelled.
LAT...LON 4198 7011 4201 7014 4199 7021 4206 7028
4211 7022 4210 7013 4210 7011 4200 6999
TIME...MOT...LOC 0443Z 251DEG 47KT 4212 7004
$$
ManningWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:05 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 26, 10:05 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1005 PM EDT Wed Jun 26 2024
.SYNOPSIS...
Hot and humid today with a risk for showers and thunderstorms
especially late this afternoon into the evening. Though there is
a risk for some spotty activity early this afternoon. Some
storms could turn strong to perhaps severe bringing risk of
strong winds and heavy downpours, which may lead to flooding.
Dry and pleasant weather conditions for Friday as Canadian high
pressure briefly builds in. A more humid and more active weekend is
in store as a slow moving frontal system brings periods of showers
and thunderstorms with localized downpours possible. Drier
weather then returns for early next week with seasonable
temperatures.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
730 PM Update:
Update to the forecast for the issuance of SVR T-Storm Watch
472, which includes all of RI and most of MA until 2 AM.
Ongoing squall line moving into western Hartford County has a
well documented history of wind damage in western CT and into
portions of southern NY and NJ. A continued threat of wind
damage is likely within this line of strong to severe
thunderstorms as it accelerates eastward. Severe weather threat
now appears to make it to the coast, although the Cape and
Islands are a bit more stable due to the stratus layer those
locations have seen since this afternoon.
Previous discussion:
Highlights:
* Rest of the afternoon is warm and muggy, with a low chance of a
spotty shower before sunset.
* Moderate to at times heavy rainfall with localized flash flooding
during the evening and overnight hours remains possible, as long
as the heaviest rain develops over urban locations.
* Few stronger storms with isolated severe possible, the primary
threat of damaging wind gust.
A warm and humid afternoon across southern New England, quick glance
across the CWA and temperatures are well in the 80s and 90F reading
at KBDL. Dewpoints are elevated, mid to upper 60s and a few 70F
sprinkled in. The combination generated modest CAPE across the
interior, between 1,500 and 2,000 J/kg per SPC meso analysis. Storms
have not developed due to lack of forcing and subsidence between the
showers the exited northern New England this morning and the main
event which is over across northern Ohio and western New York. But
a couple of spot showers have bubbled up along the spine of the
Berkshires and Green Mountains due to the differential heating. The
rest of the afternoon a couple of spot showers remain possible.
Breaking down tonight, there are two threats, hydro likely being the
primary, with secondary being severe. This is associated with a
500mb trough/shortwave and surface cold front.
Hydro: There is an anomolous moisture rich airmass, PWATs are around
two inches, and per SPC Sounding Climatology this is near MAX of all
soundings. HREF ensembles 00z to 06z (8pm to 2am) there is between
50 and 70 percent likelihood rainfall rates across Connecticut and
Rhode Island may exceed an inch over three hours. But, more
concerning is the low probability (~10 percent) for three inches of
rain over three hours in northwest Connecticut. Given the antecedent
conditions, the marginal risk ERO for areas north and west of I-95
seems appropriated. After all, localized amounts of 3 to 5 inches of
rain fell just last weekend in western Hartford County along with
parts of eastern Connecticut/western Rhode Island. In addition to
these locations, urbans centers will need to be closely watched
tonight for the potential of flash flooding. Outside of the heaviest
downpours, many should expect widespread 0.5 to 1.0 inch of rain.
Severe: Wind fields are more dynamic this evening with the 850mb jet
increasing after 02z, this should help to promote the development of
storms across the CWA. The challenge with these storms are the poor
lapse rates late this evening and overnight, low level lapse rates
and mid level lapse rates are near 6C/km. But, the deep level shear
is what could continue any storms that develop and move into our
area. Primary threat with any storms would likely be from damaging
wind gusts, though with some low level helicity in eastern New York
and western Connecticut, a low risk for a spin up is there,
highlighted by the 2 percent tornado contour from SPC.
Thinking after 08z/4am showers begin to exit from west to east, with
showers exiting the I-95 corridor during the Thursday morning
commute. A few showers may linger for extreme southeast New England,
Cape Cod, and the islands through mid-morning. Overnight lows are in
the 60s, lower 60s along the northern border with Vermont and New
Hampshire, while the southern coast the low are in the upper
60s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Highlights:
* Any lingering showers/storms move offshore early in the day.
Will be dry for most other than perhaps a spot shower across
the MA/NH/VT border during the afternoon.
Caught in cyclonic flow through this period. A trough over our
area will lift offshore early in the day, but will have another
dig into northern New England during the afternoon. High
pressure will begin to nudge in once the cold front pushes
offshore during the AM.
Main focus of the forecast was in the near term. Only major
change made was to introduce a few spotty showers across the
MA/NH/VT border during the afternoon and try to better time the
AM activity exiting. Overall though for most will be a pretty
nice day with decreasing humidity levels, albeit it may be a bit
breezy at times. High temperatures will generally be in the 80s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights:
* Pleasant Friday with clear skies and low humidity levels.
* More active for the weekend, with periods of showers and t-storms
associated with a slow moving frontal system. Heavy downpours
appear to be the greatest risk, but it is uncertain if any
storm(s) may become strong/severe.
* High pressure returns Monday and Tuesday.
Details:
Friday:
Canadian high pressure moves into New England on Fri, moving
offshore Fri night/early Sat. This will usher in a cooler and drier
air mass to Southern New England with full sunshine. Add this all up
and you get the makings of a spectacular Friday summer day, with
highs in the 70s to low 80s and dewpoints in the mid 40s to low 50s.
As high pressure moves offshore by the evening, moisture levels
start to increase again but at least these rises won't be as
substantial as Sat; lows in the 50s to low 60s.
Saturday and Sunday:
Should be able to eke out a dry Saturday morning at least. But Sat
aftn into Sun evening is looking to be an active period of weather
as a surface frontal system embedded in a regime of seasonably
strong westerly flow aloft will interact with rich deep moisture to
favor showers and thunderstorms. Uncertainties in the forecast stem
from convective details which we can't resolve at this time range,
as well as the timing, both in terms of when rain/t-storms start and
also when they end. There are indications on Sun into Sun evening
that the axis of a surface cold front becomes more parallel to the
mid/upper flow, which could lead to a slow egress offshore.
Despite the above uncertainties, there's enough consensus in the
ensembles to indicate PoPs increasing to Likely-Categorical range
Sat night into Sun, then a slow decrease from NW to SE for Sun
night. PWAT values rise significantly up to 2-2.25", which are 2-3
standard deviations above late-June climatology per ECMWF EPS.
Unclear if we would see any storms produce severe weather - it may
end up being too cloudy to really destabilize significantly - but
heavy downpours and possibly hydro could be a concern at some point
in this period, especially if the front slows/stalls. Did boost QPF
a bit over NBM in this period to better reflect potential for heavy
rains, and while it don't expect it to be raining all the time in
all areas, showers and t-storms producing downpours is a growing
risk for this weekend.
Temps are seasonable with readings in the upper 70s to mid 80s, but
both Sat and Sun look to be quite muggy with dewpoints rising into
the upper 60s to mid 70s.
Monday thru Wednesday:
After what is looking like a soggy weekend, early next week looks
drier/lower humidity levels as we get another infusion of Canadian
high pressure. Both days should feature clear skies with seasonable
temps and modest northerly breezes.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight: Moderate confidence.
West to east line of storms along the Mass Pike will pose TSRA
concerns for BOS, BED, ORH and BAF thru 02z. A stronger line of
TSRA likely moves in from southern NY into CT, RI and eastern MA
airports between 02-06z, with the potential for strong winds,
CG lightning and heavy rains reducing visbys to IFR levels.
T-storm threat viewed as less likely for Cape and Islands as
these areas are contending with LIFR stratus and fog. Gradual
improvement after 06z from west to east, although SHRA/possible
TS for PVD and the Cape airports thru 10-12z. SW winds around 10
kt for most, though around 15 kt for the Cape and Islands.
Thursday...High confidence in trends, moderate in exact timing.
Any lingering MVFR/IFR improves to VFR between 12z and 15z, ACK
could linger below VFR through 18z. Winds out of the west
between 5 and 10 knots with gusts of 15 to 20 knots.
Thursday Night... High Confidence.
VFR, dry, northwest to north/northwest winds 5 to 10 knots.
KBOS TAF...Moderate confidence in TAF. VCTS/TEMPO TSRA to
account for initial ongoing storms near the Mass Pike, and for
the ongoing line of strong/severe storms moving through NE PA.
This latter one likely moves in by 02z. Should see improvement
by 06z to MVFR and then VFR levels by daybreak.
KBDL TAF...Moderate confidence in TAF. Initial storms to the
north will remain north of the terminal, but the risk for TSRA
increases after 01z as storms over NE PA move through. Some
could become strong to severe with strong wind gusts,
torrential downpours and frequent lightning. Improvement after
06z.
Outlook /Friday through Monday/...
Friday through Friday Night: VFR.
Saturday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA, isolated TSRA.
Saturday Night: Mainly MVFR, with areas IFR possible. Breezy.
SHRA, isolated TSRA.
Sunday: Mainly MVFR, with local IFR possible. Breezy. SHRA,
isolated TSRA.
Sunday Night: VFR. Breezy. Chance SHRA, isolated TSRA.
Monday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
230 PM update...
* SCA remains in effect thru tonight for southern waters
This evening & overnight...
SW winds 15-20 kt gusting up to 30kt at times. Mainly dry
weather thru the daylight hours, then showers and thunderstorms
over western PA/NY this afternoon, impact RI/MA waters this
evening and overnight. Frequent lightning and heavy downpours
with poor vsby are the main concerns. Secondary concerns is
strong winds.
Thursday..High confidence.
Cold front enters the waters, which will shift winds to W
during the AM along with improving vsbys. However, the front
stalls just offshore. Seas across the outer waters diminishing
to 2-4 ft during the afternoon.
Thursday night...high confidence.
Cold front just offshore finally accelerates out to sea, with
winds becoming NW 15-20 kt, highest across the eastern MA
waters. Dry weather and good vsby.
Outlook /Friday through Monday/...
Friday through Friday Night: Winds less than 25 kt.
Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.
Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Seas up to 5 ft. Chance of rain
showers, isolated thunderstorms.
Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Rain showers, isolated
thunderstorms.
Sunday Night: Winds less than 25 kt. Local rough seas. Chance
of rain showers, isolated thunderstorms.
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for ANZ235-237.
Small Craft Advisory until 5 PM EDT Thursday for ANZ254>256.
&&
SYNOPSIS...Loconto/Dooley
NEAR TERM...Loconto/Dooley
SHORT TERM...Nocera
LONG TERM...Loconto
AVIATION...Loconto/Dooley
MARINE...Loconto/NoceraIn the hours before
Local storm report, Jun 26, 11:50 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1150 PM EDT Wed Jun 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM Tstm Wnd Dmg 2 NNW Central Falls 41.92N 71.41W
06/26/2024 Providence RI 911 Call Center
Large tree downed near intersection of Dorr
St and Maybury St. Time estimated from
radar.
&&
BLLocal storm report, Jun 26, 11:59 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1159 PM EDT Wed Jun 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM Tstm Wnd Dmg 1 SW North Smithfield 41.94N 71.56W
06/26/2024 Providence RI Fire Dept/Rescue
Tree down blocking road near intersection of
Farnum Pike and Greenville Road at Route 7.
Time estimated from radar.
&&
BLLocal storm report, Jun 27, 12:03 AM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1203 AM EDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM Tstm Wnd Dmg 1 S Pomfret 41.89N 71.96W
06/26/2024 Windham CT Trained Spotter
Large pine tree downed at corner of
Deerfield Road and Route 169. Time estimated
from radar.
&&
BLLocal storm report, Jun 27, 12:08 AM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1208 AM EDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM Tstm Wnd Dmg 2 NNW Central Falls 41.91N 71.40W
06/26/2024 Providence RI Fire Dept/Rescue
Several trees and wires down on Lonsdale
Ave. Time estimated from radar.
&&
BLLocal storm report, Jun 27, 12:14 AM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1214 AM EDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM Tstm Wnd Dmg 2 W Johnston 41.82N 71.51W
06/26/2024 Providence RI Fire Dept/Rescue
Several trees downed or uprooted. Time
estimated from radar.
&&
BLLocal storm report, Jun 27, 12:19 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1219 AM EDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM Tstm Wnd Dmg Bridgewater 41.99N 70.97W
06/26/2024 Plymouth MA 911 Call Center
Lot of trees and wires down across town.
Time estimated from radar.
&&
BLThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:10 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Worcester | 50 min |
| Jun 26, 8:13 PM EDT | Flash Flood Warning | BOX | Hampden, Worcester | 65 min |
| Jun 26, 8:33 PM EDT | Flash Flood Warning | BOX | Middlesex, Norfolk, Suffolk, Worcester | 105 min |
| Jun 26, 8:37 PM EDT | Special Marine Warning | BOX | 83 min | |
| Jun 26, 8:47 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Suffolk | 30 min |
| Jun 26, 9:32 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 58 min |
| Jun 26, 10:07 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 38 min |
| Jun 26, 10:29 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Worcester | 43 min |
| Jun 26, 10:46 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Worcester | 43 min |
| Jun 26, 10:49 PM EDT | Special Marine Warning | BOX | 56 min | |
| Jun 26, 11:09 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 36 min |
| Jun 26, 11:16 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Middlesex, Norfolk, Plymouth, Suffolk | 59 min |
| Jun 26, 11:18 PM EDT | Special Marine Warning | BOX | 87 min | |
| Jun 26, 11:23 PM EDT | Tornado Warning | BOX | Bristol, Plymouth | 20 min |
| Jun 26, 11:44 PM EDT | Flash Flood Warning | BOX | Middlesex, Norfolk, Plymouth, Suffolk | 45 min |
| Jun 26, 11:59 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 18 min |
| Jun 27, 12:30 AM EDT | Special Marine Warning | BOX | 59 min | |
| Jun 27, 2:09 AM EDT | Special Marine Warning | BOX | 51 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.